Alert archive / Oklahoma / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Norman, OK

March 3, 201727 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Mar 3, 2017, 2:14 AM CST for 27 counties in Oklahoma. It took effect at Mar 3, 2017, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 2:14 AM CST (08:14 UTC)
In effect from
Mar 3, 2017, 11:00 AM CST
Expired
Mar 3, 2017, 8:00 PM CST
In force
9 hr
Issued by
NWS Norman, OK
All 27 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3298 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS84 KOUN 030814
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
214 AM CST Fri Mar 3 2017

...Critical fire weather conditions possible Friday afternoon...

OKZ004>006-009>011-014>017-031615-
/O.UPG.KOUN.FW.A.0009.170303T1700Z-170304T0100Z/
/O.NEW.KOUN.FW.W.0008.170303T1700Z-170304T0200Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-
214 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR western Oklahoma...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...11 AM through 8 PM.

* WIND...south and southwest at 20 to 26 mph. Gusts over 30 mph.

* HUMIDITY...12 to 17 percent.

* TEMPERATURE...65 to 70 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ007-012-018-021>024-033>036-031615-
/O.NEW.KOUN.FW.W.0008.170303T1700Z-170304T0200Z/
Grant-Garfield-Kingfisher-Beckham-Washita-Caddo-Canadian-Harmon-
Greer-Kiowa-Jackson-
214 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR western Oklahoma...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CST
this evening. 

* TIMING...11 AM through 8 PM.

* WIND...south and southwest 18 to 23 mph. Gusts 25 to 30 mph.

* HUMIDITY...14 to 19 percent.

* TEMPERATURE...middle and upper 60s.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
044 
WWUS84 KOUN 031618
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
1018 AM CST Fri Mar 3 2017

...Critical fire weather conditions Friday afternoon...

OKZ008-013-019-020-025-026-040030-
/O.EXA.KOUN.FW.W.0008.170303T1700Z-170304T0200Z/
Kay-Noble-Logan-Payne-Oklahoma-Lincoln-
1018 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR NORTH CENTRAL AND CENTRAL OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect until 8 PM CST this evening. 

* TIMING...11 AM through 8 PM.

* WIND...south and southwest around 20 mph. Gusts over 25 mph.

* HUMIDITY...around 20 percent.

* TEMPERATURE...65 to 70 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ004>007-009>012-014>018-021>024-033>036-040030-
/O.CON.KOUN.FW.W.0008.170303T1700Z-170304T0200Z/
Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-Caddo-
Canadian-Harmon-Greer-Kiowa-Jackson-
1018 AM CST Fri Mar 3 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR WESTERN OKLAHOMA...

* TIMING...11 AM through 8 PM.

* WIND...south and southwest 18 to 23 mph. Gusts 25 to 30 mph.

* HUMIDITY...15 to 20 percent.

* TEMPERATURE...65 TO 70.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
759 
WWUS84 KOUN 032049
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
249 PM CST Fri Mar 3 2017

...Critical fire weather conditions this afternoon and possibly
Saturday afternoon...

OKZ004>021-024>026-040200-
/O.NEW.KOUN.FW.A.0010.170304T1800Z-170305T0100Z/
/O.CON.KOUN.FW.W.0008.000000T0000Z-170304T0200Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Canadian-Oklahoma-Lincoln-
249 PM CST Fri Mar 3 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR NORTHERN, CENTRAL, AND WESTERN OKLAHOMA... ...FIRE 
WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY 
EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR NORTHERN AND CENTRAL OKLAHOMA...

The National Weather Service in Norman has issued a Fire Weather
Watch, which is in effect from Saturday afternoon through
Saturday evening. 

* TIMING...Through 8 PM this evening. Noon to 7 PM Saturday.

* WIND...South and southwest 15 to 25 mph with gusts over 25 mph.
On Saturday... south winds 20 to 30 mph with higher gusts.

* HUMIDITY...15-20 percent this afternoon. Around 20 percent
  Saturday.

* TEMPERATURE...67 to 72 degrees. On Saturday 65 to 70 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

OKZ022-023-033>036-040200-
/O.CON.KOUN.FW.W.0008.000000T0000Z-170304T0200Z/
Washita-Caddo-Harmon-Greer-Kiowa-Jackson-
249 PM CST Fri Mar 3 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR WESTERN OKLAHOMA...

* TIMING...Through 8 PM.

* WIND...South and southwest 18 to 25 mph. Gusts 25 to 30 mph.

* HUMIDITY...15 to 20 percent.

* TEMPERATURE...65 TO 70.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
254 
WWUS84 KOUN 040227
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
827 PM CST Fri Mar 3 2017

...Critical fire weather conditions possible Saturday 
afternoon...

OKZ004>021-024>026-041200-
/O.EXP.KOUN.FW.W.0008.000000T0000Z-170304T0200Z/
/O.CON.KOUN.FW.A.0010.170304T1800Z-170305T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Canadian-Oklahoma-Lincoln-
827 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR CENTRAL AND NORTHERN
OKLAHOMA... 
...RED FLAG WARNING HAS EXPIRED FOR MUCH OF CENTRAL AND WESTERN
OKLAHOMA FOR FRIDAY...

* TIMING...Noon to 7 PM Saturday.

* WIND...South winds 20 to 30 mph with higher gusts.

* HUMIDITY...Around 20 percent Saturday.

* TEMPERATURE...65 to 70 degrees.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

OKZ022-023-033>036-040330-
/O.EXP.KOUN.FW.W.0008.000000T0000Z-170304T0200Z/
Washita-Caddo-Harmon-Greer-Kiowa-Jackson-
827 PM CST Fri Mar 3 2017

...RED FLAG WARNING HAS EXPIRED FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR SOUTHWEST OKLAHOMA...

Relative humidities and wind speeds have improved, and Red Flag
conditions are no longer being met.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 2, 10:35 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 10:35 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1035 PM CST Thu Mar 2 2017

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
VFR conditions are expected to continue.

Light surface winds, generally from the south or southeast, will
increase across the area, especially after 14 UTC. Some gusts
will exceed 30 kt 15-24 UTC in western Oklahoma.

MBS

&&

.PREV DISCUSSION... /issued 908 PM CST Thu Mar 2 2017/

DISCUSSION...
Updated hourly dew point and wind forecasts earlier to account
for more-detailed trends.

A weak front is visible on satellite imagery in far northern
Oklahoma. This front will do little more than cause a shift in
light winds and a drop of a few degrees overnight.

At this time, the current forecast appears to be in good shape,
and no updates are planned for the rest of this evening.

PREV DISCUSSION... /issued 333 PM CST Thu Mar 2 2017/

DISCUSSION...

Overall, not a lot of change to the previous forecast.

A weak front will move into at least north central
and northeast Oklahoma this evening. However, most
of the colder/cooler air will remain east and north
of Oklahoma.

Very dry air remains in place this afternoon and
this dry air extends well down into southern Texas,
where dewpoint temperatures are in the teens and 20s.

On Friday, surface winds will increase out of the
south and southwest, especially across west central
and northwest Oklahoma. By afternoon, humidity levels
will approach or drop below 20 percent, especially
along and west of Interstate 35. Red Flag conditions
may develop across western Oklahoma during the
afternoon, especially northwest Oklahoma. A Fire
Weather Watch will be issued for northwest OK.

A low amplitude trough will move across Texas and
Oklahoma late Saturday into early Sunday. High to
mid level clouds will increase ahead of this feature
and a south wind will remain rather strong. Humidity
levels are expected to be higher Saturday afternoon
as low level moisture begins to increase. This will
certainly help fire weather conditions.

Little if any precipitation is expected with the
trough on Saturday, but isolated light showers are
possible across southeastern Oklahoma.

A stronger storm system will move across the central
and northern Plains late Monday through early Tuesday.
By Monday afternoon, a dryline will push across western
Oklahoma in advance of a cold front. Fire weather
conditions will likely be enhanced behind the dryline
Monday afternoon in western Oklahoma. A capping inversion
will likely inhibit thunderstorm develop along or ahead
of this feature, but may form as a cold front moves
quickly across the area Monday night into Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  65  43  62 /   0   0   0  10
Hobart OK         32  65  41  63 /   0   0   0   0
Wichita Falls TX  34  68  43  62 /   0   0   0  10
Gage OK           26  68  41  67 /   0   0   0   0
Ponca City OK     30  66  43  66 /   0   0   0   0
Durant OK         38  68  43  62 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>006-009>011-014>017.

TX...None.
&&

23/17
Hazardous weather outlook, Mar 2, 9:10 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
910 PM CST Thu Mar 2 2017

OKZ004>048-050>052-TXZ083>090-031200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
910 PM CST Thu Mar 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Overnight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Near critical to critical fire weather conditions will be
possible Friday afternoon across portions of western and
northwestern Oklahoma due to dry and breezy conditions.

Elevated to near critical fire weather conditions will also be
possible Saturday through Tuesday, mainly west of interstate 35.

.Thunderstorms...
At least low thunderstorm chances will return to the region
Sunday morning through Tuesday, mainly along and east of
interstate 35. A few strong storms will be possible by Monday
night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:49 PM CSTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Canadian, Custer, Dewey and 15 more13 hr

Nearby

Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.